• Nancy L. Hancock, M.D.

I’ve been bleeding ever since I got my IUD. Is that normal? How long will it last?


Congratulations! You have one of the most effective methods of birth control available. However, different IUDs can cause different changes to your bleeding pattern.

Bleeding is common after all IUD insertions. The Paragard, or Copper containing IUD, can make your menses heavier, longer, or more uncomfortable, especially in the first several cycles after insertion. There are 4 different progesterone containing IUDs: Liletta, Kyleena, Mirena, and Skyla. Changes to your bleeding pattern can happen with any of these IUDs. Prolonged bleeding and unscheduled bleeding are the most common changes. Amenorrhea, or no cyclic bleeding, and spotting can also happen. These changes are a side effect of the hormone on the uterine lining and are not dangerous. Most bleeding pattern changes typically improve within 6 months after insertion, and you can use ibuprofen or naproxen (nonsteroidal anti-inflammatory drugs, NSAIDS) to decrease the amount and duration of bleeding.

It's important to remember that all medications affect each individual differently. If you are concerned about how your IUD has changed your bleeding pattern, you should contact the office.

Photo Credit: Deposit Photos

You can learn more about the available IUDs (Intrauterine Devices) at these sites:

- Mirena

- Kyleena

- Skyla

- Liletta

- Paragard

#IUDs